Annals of Statistics

Differentiability of t-functionals of location and scatter

R. M. Dudley, Sergiy Sidenko, and Zuoqin Wang

Full-text: Open access


The paper aims at finding widely and smoothly defined nonparametric location and scatter functionals. As a convenient vehicle, maximum likelihood estimation of the location vector μ and scatter matrix Σ of an elliptically symmetric t distribution on ℝd with degrees of freedom ν>1 extends to an M-functional defined on all probability distributions P in a weakly open, weakly dense domain U. Here U consists of P putting not too much mass in hyperplanes of dimension <d, as shown for empirical measures by Kent and Tyler [Ann. Statist. 19 (1991) 2102–2119]. It will be seen here that (μ, Σ) is analytic on U for the bounded Lipschitz norm, or for d=1 for the sup norm on distribution functions. For k=1, 2, …, and other norms, depending on k and more directly adapted to t functionals, one has continuous differentiability of order k, allowing the delta-method to be applied to (μ, Σ) for any P in U, which can be arbitrarily heavy-tailed. These results imply asymptotic normality of the corresponding M-estimators (μn, Σn). In dimension d=1 only, the tν functional (μ, σ) extends to be defined and weakly continuous at all P.

Article information

Ann. Statist., Volume 37, Number 2 (2009), 939-960.

First available in Project Euclid: 10 March 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation 62GH20
Secondary: 62G35: Robustness

Affinely equivariant Fréchet differentiable weakly continuous


Dudley, R. M.; Sidenko, Sergiy; Wang, Zuoqin. Differentiability of t -functionals of location and scatter. Ann. Statist. 37 (2009), no. 2, 939--960. doi:10.1214/08-AOS592.

Export citation


  • Arslan, O., Constable, P. D. L. and Kent, J. T. (1995). Convergence behavior of the EM algorithm for the multivariate t-distribution. Comm. Statist.—Theory Methods 24 2981–3000.
  • Bickel, P. J. and Lehmann, E. L. (1975). Descriptive statistics for nonparametric models. I. Introduction. II. Location. Ann. Statist. 3 1038–1044, 1045–1069.
  • Boos, D. D. (1979). A differential for L-statistics. Ann. Statist. 7 955–959.
  • Bousquet, O., Koltchinskii, V. and Panchenko, D. (2002). Some local measures of complexity of convex hulls and generalization bounds. In Computational Learning Theory (Proc. Conf. Sydney, 2002). Lecture Notes in Comput. Sci. 2375 59–73. Springer, New York.
  • Chae, S. B. (1985). Holomorphy and Calculus in Normed Spaces. Dekker, New York.
  • Copas, J. B. (1975). On the unimodality of the likelihood for the Cauchy distribution. Biometrika 62 701–704.
  • Davies, P. L. (1993). Aspects of robust linear regression. Ann. Statist. 21 1843–1899.
  • Davies, P. L. (1998). On locally uniformly linearizable high breakdown location and scale functionals. Ann. Statist. 26 1103–1125.
  • Deimling, K. (1985). Nonlinear Functional Analysis. Springer, Berlin.
  • Dieudonné, J. (1960). Foundations of Modern Analysis. Academic Press, New York.
  • Dudley, R. M. (1987). Universal Donsker classes and metric entropy. Ann. Probab. 15 1306–1326.
  • Dudley, R. M. (1999). Uniform Central Limit Theorems. Cambridge Univ. Press.
  • Dudley, R. M. (2002). Real Analysis and Probability, 2nd ed. Cambridge Univ. Press.
  • Dudley, R. M. (2006). Some facts about functionals of location and scatter. In High Dimensional Probability Proc. 4th Internat. Conf. (E. Giné, V. Koltchinskii, W. Li and J. Zinn, eds.). IMS Lect. Notes Monograph Ser. 51 207–219. IMS, Beachwood, OH.
  • Dudley, R. M., Sidenko, S. and Wang, Z. (2008). Differentiability of M-functionals of location and scatter based on t likelihoods. Available at arXiv:0801.3052.
  • Dudley, R. M., Sidenko, S., Wang, Z. and Yang, F. (2007). Some classes of rational functions and related Banach spaces. Preprint. Available at arXiv:math/0709.2449.
  • Dümbgen, L. (1997). The asymptotic behavior of Tyler’s M-estimator of scatter in high dimension. Preprint.
  • Dümbgen, L. and Tyler, D. E. (2005). On the breakdown properties of some multivariate M-functionals. Scand. J. Statist. 32 247–264.
  • Durfee, A., Kronenfeld, N., Munson, H., Roy, J. and Westby, I. (1993). Counting critical points of real polynomials in two variables. Amer. Math. Monthly 100 255–271.
  • Gabrielsen, G. (1982). On the unimodality of the likelihood for the Cauchy distribution: Some comments. Biometrika 69 677–678.
  • Giné, E. and Zinn, J. (1986). Empirical processes indexed by Lipschitz functions. Ann. Probab. 14 1329–1338.
  • Giné, E. and Zinn, J. (1990). Bootstrapping general empirical measures. Ann. Probab. 18 851–869.
  • Giné, E. and Zinn, J. (1991). Gaussian characterization of uniform Donsker classes of functions. Ann. Probab. 19 758–782.
  • Huber, P. J. (1967). The behavior of maximum likelihood estimates under nonstandard conditions. In Proc. Fifth Berkeley Sympos. Math. Statist. Probab. 1 221–233. Univ. California Press, Berkeley.
  • Huber, P. J. (1981). Robust Statistics. Wiley, New York.
  • Kent, J. T. and Tyler, D. E. (1991). Redescending M-estimates of multivariate location and scatter. Ann. Statist. 19 2102–2119.
  • Kent, J. T., Tyler, D. E. and Vardi, Y. (1994). A curious likelihood identity for the multivariate T-distribution. Comm. Statist.—Simul. 23 441–453.
  • Liu, C., Rubin, D. B. and Wu, Y. N. (1998). Parameter expansion to accelerate EM: The PX-EM algorithm. Biometrika 85 755–770.
  • Obenchain, R. L. (1971). Multivariate procedures invariant under linear transformations. Ann. Math. Statist. 42 1569–1578.
  • Tyler, D. E. (1986). Breakdown properties of the M-estimators of multivariate scatter. Technical report, Rutgers Univ.
  • Tyler, D. E. (1988). Some results on the existence, uniqueness and computation of the M-estimates of multivariate location and scatter. SIAM J. Sci. Statist. Comput. 9 354–362.
  • Zuo, Y. and Cui, H. (2005). Depth weighted scatter estimators. Ann. Statist. 33 381–413.